Alert archive / California / Gale Warnings in 2024

Gale Warning 2, NWS San Diego, CA

January 9, 2024

NWS San Diego, CA issued this gale warning at Jan 9, 2024, 12:30 PM PST. It took effect at Jan 10, 2024, 10:00 AM PST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2024, 12:30 PM PST (20:30 UTC)
In effect from
Jan 10, 2024, 10:00 AM PST
Expired
Jan 11, 2024, 4:00 PM PST
In force
30 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

196 
WHUS76 KSGX 092030
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1230 PM PST Tue Jan 9 2024

PZZ750-775-100600-
/O.UPG.KSGX.GL.A.0002.240110T1800Z-240112T0000Z/
/O.NEW.KSGX.GL.W.0002.240110T1800Z-240112T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1230 PM PST Tue Jan 9 2024

...GALE WARNING NOW IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PST
THURSDAY...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 10 to 15 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican
  Border and out to 60 nm out including San Clemente Island.

* WHEN...From 10 AM Wednesday to 4 PM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
6 follow-up statements
566 
WHUS76 KSGX 100528
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
928 PM PST Tue Jan 9 2024

PZZ750-775-101400-
/O.CON.KSGX.GL.W.0002.240110T1800Z-240112T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
928 PM PST Tue Jan 9 2024

...GALE WARNING REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM
PST THURSDAY...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 10 to 13 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 60 nm out including San Clemente Island.

* WHEN...From 10 AM Wednesday to 4 PM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas Wednesday
  evening through Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

SS
036 
WHUS76 KSGX 101015
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
215 AM PST Wed Jan 10 2024

PZZ750-775-102300-
/O.CON.KSGX.GL.W.0002.240110T1800Z-240112T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
215 AM PST Wed Jan 10 2024

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
PST THURSDAY...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 40 kt and
  seas 10 to 16 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 60 nm out including San Clemente Island.

* WHEN...From 10 AM today to 4 PM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas are
  expected this evening through Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
208 
WHUS76 KSGX 102148
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
148 PM PST Wed Jan 10 2024

PZZ750-775-110600-
/O.CON.KSGX.GL.W.0002.000000T0000Z-240112T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
148 PM PST Wed Jan 10 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY...

* WHAT...Northwest winds 25 to 35 kt with gusts to 40 kt and seas
  10 to 14 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 60 nm out including San Clemente Island.

* WHEN...Through 4 PM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas are
  expected late tonight and early Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Maxwell
381 
WHUS76 KSGX 110539
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
939 PM PST Wed Jan 10 2024

PZZ750-775-111415-
/O.CON.KSGX.GL.W.0002.000000T0000Z-240112T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
939 PM PST Wed Jan 10 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY...

* WHAT...Northwest winds 25 to 35 kt with gusts to 40 kt and
  combined seas 10 to 14 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican
  Border and out to 60 nm including San Clemente Island.

* WHEN...Through 4 PM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas are 
  expected late tonight and early Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
792 
WHUS76 KSGX 111003
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
203 AM PST Thu Jan 11 2024

PZZ750-775-112230-
/O.CON.KSGX.GL.W.0002.000000T0000Z-240112T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
203 AM PST Thu Jan 11 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 kt with gusts to 40 kt and
  combined seas 10 to 16 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 60 nm including San Clemente Island.

* WHEN...Through 4 PM PST today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas are
  expected early this morning. Seas will be quite steep as most of
  the periods will be less than 10 seconds. Conditions will
  improve during the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
318 
WHUS76 KSGX 112056
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1256 PM PST Thu Jan 11 2024

PZZ750-775-120000-
/O.CON.KSGX.GL.W.0002.000000T0000Z-240112T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1256 PM PST Thu Jan 11 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Northwest winds with gusts of 25 to 30 knots and seas 9 
  to 12 ft. Local gusts to 35 knots possible.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

EA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Jan 9, 9:07 AM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 9, 9:07 AM PST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
907 AM PST Tue Jan 9 2024

.SYNOPSIS...
Tranquil and warmer conditions today. A rapidly strengthening
upper-level low pushes into the Great Basin tonight into
Wednesday, turning winds back onshore across Southern California.
Very strong winds develop through the day on Wednesday, likely
peaking Wednesday night into Thursday morning. Chances of light
showers develop Wednesday night, with the highest likelihood
across San Diego County. Dry and warmer on Friday and Saturday
before the next low pressure system arrives for the second half of
the weekend, producing another round of gusty onshore winds and
cooler weather.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...
It was a chilly night across the region, with most wind-sheltered
areas away from the immediate coast dropping below 40 degrees, and
a few locations in southern portions of the Inland Empire falling
below 30 degrees. The 12z Miramar sounding showed a dry profile
and light winds just above the surface, which helped lows to fall
even further this morning.

A transient ridge will help high temperatures to warm today, up to
5 degrees warmer than yesterday across the coast, valleys and
deserts, and 10-15 degrees warmer in the mountains. This ridge
quickly breaks down tonight into Wednesday, ushering in a
rebuilding marine layer overnight, as well as rapidly increasing
onshore winds on Wednesday.

Previous Discussion (Issued 509 AM PST Tue Jan 9 2024)...
.SHORT TERM (Today through Thursday)...
After another cold night, it will be warmer today with high
temperatures as much as 10 to locally 15 degrees warmer than
Monday for the mountains and the Apple and Lucerne Valleys with
not much change for Wednesday. Onshore flow will strengthen for
tonight through Wednesday night in advance of a low pressure
system from the northwest that will move quickly across California
Wednesday night. West winds will gradually strengthen for tonight
and Wednesday and be strongest on Wednesday night and early
Thursday ahead of the cold front. Winds could gust to around 35
mph at the coast and to 80 to 90 mph on portions of the desert
slopes of the mountains in Riverside and San Diego Counties.

Showers will spread quickly southeastward across portions of the
area late Wednesday night into early Thursday with chances for
measurable precipitation of less than 10 percent for areas
bordering eastern Los Angeles County to greater than 80 percent
for the San Diego County mountains. It is expected to be similar
to what occurred this past late Saturday night and early Sunday.
For San Diego County, rainfall will range from less than one-
tenth inch near the coast to one-quarter to one-half inch in the
mountains with locally greater amounts. The snow level will lower
to 3500 to 4500 feet before the precipitation ends with a few
inches of snowfall possible above 5000 feet.

&&

.LONG TERM (Thursday night through Monday)...
Thursday night is expected to be the coldest night for the latter
half of the week with gradually warmer nights for Friday and
Saturday. Another low pressure system from the northwest could
bring another round of strong gusty west to northwest winds for
Saturday night into Sunday, but with lesser chances for
precipitation and little cooling. For Sunday, cluster analysis
shows the solutions that are more amplified and a little farther
west with the track of that low pressure system have the greater
chances for precipitation while those that are weaker and on a
more inland track are dry. NBM chances for measurable
precipitation are mostly 20 percent or less and once again
greatest for San Diego County.

&&

.AVIATION...
091700Z...Clear with unrestricted VIS through tonight.

West winds with sfc gusts 30-40 kt developing across the mountain
ridges, desert slopes, and below the passes after 21Z. MOD
up/downdrafts and LLWS possible over and east of the mountains.

&&

.MARINE...
Northwest winds will gust to around 20 kt near San Clemente Island
tonight into Wednesday morning. Winds will strengthen and seas will
build Wednesday, generating gales and hazardous seas that continue
Thursday. Refer to the Gale Watch for details. Winds and seas
rapidly diminish late Thursday and Friday.

&&

.BEACHES...
Surf will build to 5 to 7 feet with sets as high as 11 feet
Wednesday night and Thursday. Highest surf will be on exposed west-
facing beaches of San Diego County. Additionally, a very high tide
is predicted Thursday morning. The combination of high surf and high
tide will produce hazardous swimming conditions, along with
localized flooding and beach erosion. Check the Coastal Hazard
Message (containing the High Surf Advisory and the Coastal Flood
Advisory) for details.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory from 8 PM Wednesday to 6 PM PST Thursday for
     Orange County Coastal Areas-San Diego County Coastal Areas.

     Coastal Flood Advisory from 4 AM to noon PST Thursday for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Freeze Warning until 9 AM PST this morning for San Bernardino
     and Riverside County Valleys-The Inland Empire.

     Frost Advisory until 9 AM PST this morning for Coachella Valley-
     San Diego County Deserts-San Diego County Valleys-San
     Gorgonio Pass Near Banning.

PZ...Gale Watch from Wednesday morning through Thursday afternoon for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo Point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...EA/17
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:05 AM PSTCoastal Flood AdvisorySGXOrange, San Diego58 hr
Jan 9, 2:05 AM PSTHigh Surf AdvisorySGXOrange, San Diego64 hr
Jan 9, 1:26 PM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego45 hr
Jan 9, 1:26 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego47 hr

Nearby

Gale Warnings in California, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.